Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 438, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2008, 6:20 AM EDT for Anson County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2008, 6:20 AM EDT (10:20 UTC)
- Expired
- Aug 17, 2008, 7:15 AM EDT
- In force
- 55 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Anson County, NC
The radar
The Columbia radar (KCAE), 147 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:05 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 17, 4:05 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 405 AM EDT SUN AUG 17 2008 .SYNOPSIS... .SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY EAST ACROSS CENTRAL NORTH CAROLINA TODAY. A FEW SHOWERS WILL BE POSSIBLE...MAINLY THIS AFTERNOON AND EVENING. WEAK HIGH PRESSURE WILL BUILD IN FROM THE WEST ON MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 300 AM SUNDAY... THE GFS AND NAM ARE IN GENERAL AGREEMENT THAT UPPER LEVEL IMPULSES ROUNDING THE BASE OF UPPER LEVEL TROUGH COMBINED WITH AFTERNOON HEATING AND ABUNDANT MOISTURE WILL LEAD TO THE DEVELOPMENT OF MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE SOUTHERN PORTION OF THE CWA. WEAK HIGH PRESSURE WILL DOMINATE ACROSS THE NORTH. HIGHS WILL BE IN THE 80S TO AROUND 90. LOWS WILL BE IN THE 60S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 AM SUNDAY... LOW PRESSURE DEVELOPING OVER EASTERN GULF WILL TRANSLATE INTO AN INVERTED TROUGH ALONG THE COAST/SOUTHERN PORTION OF THE CWA TUESDAY INTO WEDNESDAY. HIGH PRESSURE TO THE NORTH WILL COMBINE WITH THIS SYSTEM TO ENHANCE SOUTH TO SOUTHEAST FLOW OVER THE AREA. THUS CHANCE OF PRECIPITATION ACROSS THE SOUTH WILL CONTINUE. HIGHS IN THE 80S TO AROUND 90. LOWS IN THE UPPER 60S TO AROUND 70. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 350 AM SUNDAY... MUCH UNCERTAINTY EXIST DURING THIS PERIOD AS THE FORECAST WILL HINGE ON THE MOVEMENT OF TROPICAL CYCLONE FAY. GFS HAS BEEN FAIRLY CONSISTENT WITH THE EXPECTED TRACK OF SYSTEM THUS FAR. WHILE ECMWF HAS BEEN SOMEWHAT CONSISTENT...IT HAS ALSO BEEN EAST OF MOST OF THE OTHER GUIDANCE. THUS...WILL LEAN HEAVILY TOWARD THE GFS SOLUTION THIS PACKAGE. WEDNESDAY INTO THURSDAY...FAIRLY DECENT SURFACE AND MID LEVEL RIDGE PROGGED TO EXTENDED WNW-ESE ACROSS NEW ENGLAND AND THE NORTHERN MID ATLANTIC DURING THIS PERIOD. THIS WILL ACT TO POSSIBLY SLOW THE NWD PROGRESSION OF FAY AND POSSIBLY RESULT IN A TIGHT SURFACE PRESSURE GRADIENT ACROSS CENTRAL NC. IN ADDITION...SURFACE PROGGS SUGGEST THE FORMATION OF AN INVERTED SURFACE TROUGH OVER THE COASTAL PLAIN. HISTORICALLY...NORTHWARD MOVING SYSTEM THAT MAKE LANDFALL OVER THE EASTERN GULF HAVE A TENDENCY TO SPREAD NORTHWARD QUICKER THAN PROJECTED BY THE MODELS. THE PRESENCE OF THE RIDGE AXIS TO OUR NORTH MAY INITIALLY SHIELD CENTRAL NC FROM THE PRECIP ASSOCIATED WITH FAY. THUS FOR WED...WILL GRADUATE POPS FROM SLIGHT CHANCE N TO A CHANCE SOUTH. FROM WED NIGHT INTO THU NIGHT...MID AND UPPER LEVEL DIVERGENCE INCREASES AS FAY MAY OPEN UP. MEANWHILE STRENGTHENING LOW LEVEL FLOW WILL ADVECT VERY MOIST (PRECIP WATER VALUES 2-2.25 INCHES) AIR INTO THE REGION. IF GFS VERIFIES THU...SHOULD SEE WIDESPREAD RAIN ACROSS THIS REGION WITH POTENTIAL FOR LOCALLY HEAVY RAIN. THE 850-330MB BULK SHEAR PARAMETER SUGGEST THAT IF HEAVY PRECIP OCCURS...IT WILL FALL TO THE RIGHT OF THE PATH OF FAY. CURRENTLY...THIS WOULD FAVOR AREAS ALONG AND EAST OF HIGHWAY 1. DO TO THE HIGH UNCERTAINTY AS TO WHAT FAY WILL DO THIS FAR OUT...WILL GO CONSERVATIVE FOR NOW WITH PRECIP AND PRECIP AMOUNTS. PLAN TO GO WITH A SOLID CHANCE POPS LATE WED NIGHT INTO THU OVER THE SOUTH AND CHANCE POPS NORTH. DUE TO ANTICIPATED CLOUD COVERAGE...LOWERED MAX TEMPS WED AND THU A FEW DEGREES FROM PREVIOUS FORECAST. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... AS OF 130 AM SUNDAY... A MID/UPPER LEVEL SHORTWAVE GRADUALLY DRIFTING EAST ACROSS THE MOUNTAINS AT 05Z HAS TRIGGERED SCATTERED CONVECTION ALONG A WEAK SURFACE TROUGH IN THE FOOTHILLS AND WESTERN PIEDMONT. THE AIR MASS OVER CENTRAL NC WILL REMAIN MARGINALLY MOIST AND CONDITIONALLY UNSTABLE...ESPECIALLY ACROSS THE SOUTHERN COUNTIES. THUS...APPEARS THAT THE GREATEST RISK FOR ISOLATED/SCATTERED CONVECTION WILL BE OVER THE SOUTHERN COUNTIES. HOWEVER RISK APPEARS TO BE MINIMAL ENOUGH AT THIS TIME TO PRECLUDE MENTION OF A TEMPO GROUP IN THE FAY TAF. OTHERWISE EXPECT VARYING DEGREES AND LEVELS OF CLOUDINESS ACROSS THE REGION THROUGH 22Z SUNDAY. DUE TO THE WEAK SURFACE GRADIENT ACROSS THE REGION...WINDS NEAR THE SURFACE WILL CONTINUE TO BE LIGHT AND VARIABLE THROUGH 12Z MONDAY. MONDAY THROUGH WEDNESDAY...EXCEPT FOR A FEW HOURS OF MVFR FOG EACH MORNING...EXPECT VFR CONDITIONS ACROSS THE REGION. BY LATE WEDNESDAY AND MORE SO INTO THURSDAY...MAY SEE AN INCREASED POTENTIAL FOR PROLONG ADVERSE WEATHER CONDITIONS...DEPENDENT UPON THE TRACK OF TROPICAL STORM FAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RHJ NEAR TERM...RHJ SHORT TERM...RHJ LONG TERM...WSS AVIATION...WSS
Hazardous weather outlook, Aug 17, 5:03 AM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 503 AM EDT SUN AUG 17 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 503 AM EDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE TRACK OF TROPICAL CYCLONE FAY SHOULD BE CLOSELY MONITORED THROUGH THE MIDDLE OF NEXT WEEK.
In the hours before
Special weather statement, Aug 17, 3:03 AM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 303 AM EDT SUN AUG 17 2008 NCZ021-170830- FORSYTH- 303 AM EDT SUN AUG 17 2008 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS FORSYTH COUNTY THROUGH 430 AM EDT... AT 303 AM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER PFAFFTOWN...OR ABOUT 6 MILES NORTHWEST OF WINSTON-SALEM...MOVING NORTHEAST AT 7 MPH. THE THUNDERSTORMS WILL BE NEAR STANLEYVILLE AROUND 325 AM EDT...RURAL HALL AROUND 330 AM EDT. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS...MAINLY WEST AND NORTH OF DOWNTOWN WINSTON SALEM. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED. WSS
Special weather statement, Aug 17, 6:03 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 603 AM EDT SUN AUG 17 2008 NCZ083-171130- ANSON- 603 AM EDT SUN AUG 17 2008 ...THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS ANSON COUNTY THROUGH 730 AM EDT... AT 603 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN 10 MILES WEST OF WHITE STORE...OR ABOUT 11 MILES SOUTHEAST OF MONROE...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WHITE STORE AROUND 700 AM EDT. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING THE NEXT HOUR CAN BE EXPECTED OVER THE WESTERN AND SOUTHERN SECTIONS OF ANSON COUNTY. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED. IN ADDITION TO THE HEAVY RAIN...THE STORMS ARE PRODUCING FREQUENT LIGHTNING STRIKES. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:32 AM EDT | Areal Flood Advisory | RAH | Forsyth | 118 min |
| Aug 17, 6:49 AM EDT | Areal Flood Advisory | RAH | Anson | 116 min |
| Aug 17, 7:07 AM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Aug 17, 10:29 AM EDT | Areal Flood Advisory | RAH | Scotland | 3 hr |
| Aug 17, 10:50 AM EDT | Flash Flood Warning | RAH | Scotland | 115 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.